Magazine article Drug Topics

Clinical Q&A

Magazine article Drug Topics

Clinical Q&A

Article excerpt

Drugs and herbs: Do they mix?

A According to a recent article, 176.5% of the total dollar sales of herbal products can be attributed to a select number of items. These products, which make up the top 10 segment, are essential for maintenance of a well-stocked pharmacy. These herbs include St. John's wort, ginseng, garlic, bilberry, ginkgo biloba, saw palmetto, kava, cranberry, horse chestnut, and echinacea. Because of the popularity of these items, the pharmacist must be knowledgeable about their proven therapeutic indications and safety. Of particular concern is the awareness of potential interactions between these herbal remedies and conventional therapies the patient may be using. Summarized here are some of the documented and potential drug-herb interactions with which the pharmacist must be familiar.

St. John's wort

Monoamine oxidase inhibitors (MAOIs): Concomitant use of St. John's wort and MAOIs may lead to increased MAOI effects and possible toxicity, such as hypertensive crisis. This interaction has not been observed in humans and is based on animal data only.

Selective serotonin reuptake inhibitors (SSRIs): A mild serotonin syndrome was observed in several patients taking St. John's wort while taking an SSRI.

Theophylline: A case report exists of decreased theophylline concentration possibly due to the addition of St. John's wont.

Digoxin: Decreased serum digoxin concentrations were noted in patients taking St. John's wort.

Cyclosporine: Two cases were reported of an apparent interaction between St. John's wort and this drug. The interaction resulted in acute heart transplant rejection.

Protease inhibitors (e.g., indinavir, ritonavir, nelfinavir, amprenavir, saquinavir) and nonnucleoside reverse transcriptase inhibitors (e.g., nevirapine, delavirdine, efavirenz): Concomitant use of St. John's wort seems to induce some cytochrome P-450 enzymes, resulting in decreased effects of these drugs. Additionally, other drugs metabolized by the cytochrome P450 enzymes may potentially have altered levels in patients taking St. John's wort.

Ginseng

MAOIs: Two cases have been reported of patients who developed headache, tremor, and manic-like symptoms while taking both Panax ginseng (Asian, Chinese, Korean) and phenelzine. It is important to note, however, that one of the patients was also taking bee pollen.

Warfarin: The addition of Panax ginseng to a patient's medication regimen resulted in a decreased international normalized ratio. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.